Kentucky, 2010Flooding in Kentucky, March 20 to 24, 2010
March 20 to 24, 2010 · NWS PAH · 2 events in 2 counties and zones
A combination of snowmelt in upper portions of the Ohio Valley and a storm system about mid-month eventually led to minor flooding of the Ohio River. The storm system lifted out of the southern Plains on the 9th and moved northeast toward the Mid Atlantic on the 10th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $4,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A combination of snowmelt in upper portions of the Ohio Valley and a storm system about mid-month eventually led to minor flooding of the Ohio River. The storm system lifted out of the southern Plains on the 9th and moved northeast toward the Mid Atlantic on the 10th. A second storm system lifted northeast between the 21st and 22nd, bringing widespread showers that produced between one and two inches of rain. This second system caused flooding of the Clarks River.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Mar 20, 11:43 AM CST, 4 hours 17 minutes earlier.
Area forecast discussion, Mar 20, 11:43 AM CST, 4 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
1243 PM CDT SAT MAR 20 2010
.DISCUSSION...
17Z FRONTAL POSITION ON NW DOORSTEP OF FA...SEPARATING 60S/NR 70
ACROSS FA FROM 30S OVER MUCH OF MO/BEHIND FRONT. THE NAM HAS A
GOOD GRIP ON THE NEAR TERM CONDITIONS INCLUDING PCPN. IT MODELS
POPS IN VERY SLOW TONIGHT...WITH A DRY EVENING FOR ALL BUT WRN
SEMO...MOST POPS COMING IN LATE TONIGHT/AFT MIDNIGHT. IN THE FAR
EAST...ARGUABLY THE POPS HOLD OFF TIL TOMORROW...BUT COLLAB
CONSENSUS MAY BE TO RIDE A 20 OR SO THERE...WILL MONITOR THRU
PRESS TIME BEFORE FINAL CALL.
SUN IS A CLOUDY/COOL/WET DAY. ALL MODELS ROTATE UPPER/SURFACE LOWS
ACROSS MS VALLEY WITH CATEGORICAL POPS. ONLY ELEVATED INSTABILITY
INDICES SUPPORT THUNDER...BUT WITH SPC SWODY2 AND INHERITED SLGT
CHC T...CANT ARGUE ENOUGH TO TAKE IT OUT...THOUGH DID TAPER IT TO
MAINLY EASTERN 1/2 REGION (E OF MS RIVER) SUNDAY...AND WILL
MONITOR THIS TOO THRU PRESS TIME BEFORE FINAL CALL.
MON S/B MAINLY AN EARLY DAY POP AS WE WASH OUT THE CRUD ON THE
BACK SIDE OF THE LOW. DO NOT BELIEVE LOWER TROPOSPHERIC TEMPS
SUPPORT FROZEN PCPN AT THIS TIME...SO KEEPING ALL LIQUID AS DID
PREDECESSORS.
AFTER THAT...MID WEEK DRYING IS FOLLOWED BY LATE WEEK RETURN POPS.
BOTH GFS/EC MOVE IT ON THRU...THOUGH EC IS A LITTLE MORE HIGH AMP
WITH THE PATTERN AND AS SUCH IS SLOWER WITH TRACKING THE OPEN WAVE
ACROSS THE AREA...STILL DOING SO PRIOR TO WEEKEND ONSET THOUGH.
FAVORED NAM/THEREFORE MET MOS SHORT TERM TEMPS/TDS WITH SLIGHT
COLLAB ADJUSTMENTS.
&&
.AVIATION...
SATELLITE SHOWS MANY BREAKS CURRENTLY WITH VFR CONDITIONS EXPECTED
TO CONTINUE THROUGH 09Z AT LEAST AT MOST SITES. MVFR CONDITIONS
POSSIBLE AFTER 09Z AS RAIN CHANCES INCREASE AT KCGI AND KPAH.
IFR/MVFR LIKELY AFTER 12Z AS A MORE STEADY RAIN AND MIST MOVES
INTO THOSE SITES. KEVV AND KOWB SHOULD REMAIN VFR THROUGH THE
FORECAST WITH ONLY A SLIGHT CHANCE OF RAIN AFTER 16Z TOMORROW.
WIND FORECAST HAS BEEN ADJUSTED WITH WINDS SHIFTING FROM
SOUTH...TO SOUTHEAST LATE THIS AFTERNOON...TO EAST NORTHEAST
OVERNIGHT.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&
Hazardous weather outlook, Mar 20, 3:40 AM CST, 12 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
440 AM CDT SAT MAR 20 2010
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-211000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
440 AM CDT SAT MAR 20 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
FOR THE LATEST FLOOD INFORMATION...REFER TO OUR RIVER FLOOD
WARNINGS AND STATEMENTS FOR DETAILS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THERE IS A SLIGHT CHANCE OF THUNDERSTORMS SUNDAY.
FOR THE LATEST FLOOD INFORMATION...REFER TO OUR RIVER FLOOD
WARNINGS AND STATEMENTS FOR DETAILS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
Flood, Union
- When
- March 20, 4:00 PM CST to March 24, 7:00 PM CST
- Where
- Union County, 0.78 mi WNW of Uniontown to 1.63 mi W of Uniontown
- Cause
- Heavy Rain / Snow Melt
- Reported by
- River/Stream Gage
- Coordinates
- 37.773, -87.944
Minor flooding occurred on the Ohio River at Uniontown. At the J.T. Myers Lock and Dam, where flood stage is 37 feet, the river crested at 38.21 feet on the 22nd. Minor flooding of low-lying fields and a few farm access roads occurred.
Flood, Marshall
- When
- March 22, 9:00 AM CST to March 24, 12:00 PM CST
- Where
- Marshall County, 3.43 mi WNW of Scale to 3.22 mi WNW of Scale
- Cause
- Heavy Rain
- Property damage
- $4,000
- Reported by
- Newspaper
- Coordinates
- 36.912, -88.410
Flooding of the Clarks River closed a section of rural road a few miles northwest of Benton. Although the road was blocked by a locked gate, a motorist managed to open the gate. The motorist proceeded to park on the side of the road to launch a kayak in the river. A second motorist drove past the open gate and stalled out in the river. The county rescue squad was called out with its swift water rescue boat, which turned out to not be needed. Three teenagers and a puppy were brought to shore with a four-wheel drive vehicle and safety ropes. Water was pouring into the passenger side of the car, which was about 50 yards from dry land. Dispatchers instructed the teenagers to remain in the vehicle until help arrived. The car was towed away with water damage.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Snow and Winter Weather in Texas, March 20 to 21, 20102 deaths · 6 injured · $210,000 · 10 events
- Damaging Winds in Texas, March 20, 2010$250,000 · 65 kt wind · 2 events
- Damaging Wind in Texas, March 20, 2010$50,000 · 50 kt wind · 1 event
- Winter Storm in Oklahoma, March 20 to 21, 201023 events
- Winter Storm in Missouri, March 20 to 21, 201019 events
- High Surf in Hawaii, March 20 to 22, 201015 events
- Winter Storm in Arkansas, March 20 to 21, 20107 events
- Winter Weather in Texas, March 20, 20104 events
- Heavy Snow and Winter Weather in Arkansas, March 20 to 21, 20104 events
- Winter Storm in Kansas, March 20 to 21, 20103 events
- Marine Thunderstorm Winds in Gulf of Mexico, March 20, 20103 events
- Winter Weather in Missouri, March 20, 20102 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 215702, 215821.